Q. A couple of weeks ago I read that popular painkillers can cause irregular heart rhythms. I stopped taking Aleve for pain because I do experience A-fib and atrial flutters. Since going off the Aleve, this heart problem has dropped to almost nothing.
The trouble is that I switched to aspirin instead. Now I am having big-time bruising with the slightest bump. That convinced me to stop the aspirin.
I am going to try Tylenol, but I hope my liver enzymes don’t act up. They have been elevated in the past. Is there anything else can I do except stop everything and endure joint pain?
A. You have reason to be cautious with pain relievers. A recent article in the British journal BMJ (online, July 4, 2011) suggests that anti-inflammatory drugs such as ibuprofen, naproxen or diclofenac are “associated with an increased risk of atrial fibrillation or flutter.” Such heart rhythm abnormalities can trigger blood clots that may lead to strokes.
Although aspirin does not appear to trigger arrhythmias, it can thin the blood enough to cause easy bruising. If acetaminophen (Tylenol) raised your liver enzymes in the past, there is a potential risk if you start taking it daily.
You may wish to try a home remedy to ease your joint pain. You will find details about dozens of options in our new book from National Geographic (The People’s Pharmacy Quick & Handy Home Remedies). Fish oil, turmeric, tart cherries, pineapple or pomegranate juice, gin-soaked golden raisins, plant pectin and purple grape juice as well as herbs like ginger and boswellia may ease your discomfort.